Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Error estimators for nonconforming finite element approximations of the Stokes problem

Authors: Enzo Dari, Ricardo Durán and Claudio Padra
Journal: Math. Comp. 64 (1995), 1017-1033
MSC: Primary 65N30; Secondary 65N50, 76D07, 76M10
MathSciNet review: 1284666
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we define and analyze a posteriori error estimators for nonconforming approximations of the Stokes equations. We prove that these estimators are equivalent to an appropriate norm of the error. For the case of piecewise linear elements we define two estimators. Both of them are easy to compute, but the second is simpler because it can be computed using only the right-hand side and the approximate velocity. We show how the first estimator can be generalized to higher-order elements. Finally, we present several numerical examples in which one of our estimators is used for adaptive refinement.

References [Enhancements On Off] (What's this?)

  • [1] D. N. Arnold and R. S. Falk, A uniformly accurate finite element method for the Reissner-Mindlin plate, SIAM J. Numer. Anal. 26 (1989), 1276-1290. MR 1025088 (91c:65068)
  • [2] I. Babuška, R. Durán, and R. Rodríguez, Analysis of the efficiency of an a posteriori error estimator for linear triangular finite elements, SIAM J. Numer. Anal. 29 (1992), 947-964. MR 1173179 (93d:65096)
  • [3] I. Babuška and A. D. Miller, A feedback finite element method with a posteriori error estimation. Part I: The finite element method and some basic properties of the a posteriori error estimator, Comput. Methods Appl. Mech. Engrg. 61 (1987), 1-40. MR 880421 (88d:73036)
  • [4] I. Babuška and W. C. Rheinboldt, A posteriori error estimators in the finite element method, Internat. J. Numer. Methods Engrg. 12 (1978), 1587-1615.
  • [5] R. E. Bank and A. Weiser, Some a posteriori error estimators for elliptic partial differential equations, Math. Comp. 44 (1985), 283-301. MR 777265 (86g:65207)
  • [6] R. E. Bank and B. Welfert, A posteriori error estimates for the Stokes equations: a comparison, Comput. Methods Appl. Mech. Engrg. 82 (1990), 323-340. MR 1077660 (91g:76061)
  • [7] -, A posteriori error estimates for the Stokes problem, SIAM J. Numer. Anal. 28 (1991), 591-623. MR 1098409 (92a:65284)
  • [8] M. Crouzeix and P.-A. Raviart, Conforming and nonconforming finite element methods for solving the stationary Stokes equations, RAIRO Anal. Numér. Ser. Rouge (3) 7 (1973), 33-76. MR 0343661 (49:8401)
  • [9] E. A. Dari, R. Durán, C. Padra, and V. Vampa, A posteriori error estimators for nonconforming finite element methods, RAIRO Modél. Math. Anal. Numér. (to appear).
  • [10] M. Fortin and M. Soulie, A non-conforming piecewise quadratic finite element on triangles, Internat. J. Numer. Methods Engrg. 19 (1983), 505-520. MR 702056 (84g:76004)
  • [11] V. Girault and P.-A. Raviart, Finite element methods for Navier-Stokes equations, Springer-Verlag, Berlin, Heidelberg, 1986. MR 851383 (88b:65129)
  • [12] A. K. Noor and I. Babuška, Quality assessment and control of finite element solutions, Finite Elem. in Anal. & Design 3 (1987), 1-26.
  • [13] M. C. Rivara, Mesh refinement processes based on the generalized bisection of simplices, SIAM J. Numer. Anal. 21 (1984), 604-613. MR 744176 (85i:65159)
  • [14] L. R. Scott and S. Zhang, Finite element interpolation of nonsmooth functions satisfying boundary conditions, Math. Comp. 54 (1990), 483-493. MR 1011446 (90j:65021)
  • [15] R. Stenberg and D. Baroudi, A new nonconforming finite element method for incompressible elasticity, Proc. IVth Finnish Mechanics Days, Lappeenranta, June 5-6, 1991 (to appear).
  • [16] R. Verfürth, A posteriori error estimators for the Stokes equations, Numer. Math. 55 (1989), 309-325.
  • [17] -, A posteriori error estimators for the Stokes equations II, non-conforming discretizations, Numer. Math. 60 (1991), 235-249. MR 1133581 (92j:65189)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65N30, 65N50, 76D07, 76M10

Retrieve articles in all journals with MSC: 65N30, 65N50, 76D07, 76M10

Additional Information

Article copyright: © Copyright 1995 American Mathematical Society

American Mathematical Society